To Best Fix Nutrition Gap, Determine What Is Affecting Appetite

DEAR DR. ROACH: I’m a 78-year-old woman, and I don’t have the greatest appetite. My doctor has recommended that I take a liquid breakfast drink (like Carnation Instant Breakfast) and vegetable juice along with my regular meals. Are they worth the expense? Do they help nutrition? — E.I.

ANSWER: I’d want to find out why your appetite isn’t so good. Some medications can affect appetite, and so can some chronic illnesses. However, if a thorough search hasn’t found a reason, then a nutrition supplement is a reasonable idea. They do have macronutrients (protein, carbohydrates and fat all contribute calories) and micronutrients (vitamins and minerals). I often see people who are overweight consuming them, which makes very little sense. However, they certainly are appropriate for people who are struggling to keep their weight up.

DEAR DR. ROACH: I am in my 80s, have shrunk over 6 inches and am walking stooped over. What is your opinion of garments using magnets embedded along the spine, designed to “correct posture, improve circulation, reduce stiffness and relieve pain”?

If you think I’d be wasting my money by purchasing the garment, is there anything else you can recommend to straighten me up? — E.B.

ANSWER: In my opinion, you’d be wasting your money on the magnets, as there’s no high-quality evidence showing that magnets are any better than placebo. Placebo may work to relieve pain, but I don’t think it will correct your posture, and I don’t think circulation is your issue.

It sounds to me that you are describing kyphosis, sometimes still called a “dowager’s hump.” This can be caused by many issues, but especially by fractures of the neck bones, mostly due to osteoporosis. Treatment needs to be individualized, but it often includes exercise, a spine brace, physical therapy and sometimes medications for osteoporosis. Depending on how stooped over you are, it may be necessary to halt progression rather than try to reverse what has already occurred.

DR. ROACH WRITES: A recent column on psoriasis generated some letters from my professional colleagues in dermatology. None was more eloquent than Dr. Stephen Glinick, who wrote:

“You suggested that the patient’s physician should give systemic corticosteroids because they did well during a similar treatment session for poison ivy. I believe this is not good advice. While systemic steroids certainly can control psoriasis of virtually any degree, its benefits are decidedly very transient. In addition, there often can be a fairly significant rebound flare of the psoriasis once they are discontinued, making it worse and harder to control after the systemic steroids have been stopped. In some cases, the use of systemic steroids also can result in the development of pustular psoriasis, which can be a very severe, sometimes life-threatening, form. It would be highly unusual for a dermatologist in this country to try to manage psoriasis with systemic steroids. In residency, we are taught to avoid their use in psoriatic patients unless it is absolutely necessary for other disorders. We then monitor the patient closely.”

I appreciate Dr. Glinick’s expertise.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

COMMENTS